Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 59, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 1995, 8:19 PM CDT for Trego County, Kansas. It was in force for 41 min.
The area
The counties it named.
The facts
- Issued
- May 16, 1995, 8:19 PM CDT (01:19 UTC)
- Expired
- May 16, 1995, 9:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3022 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 170119 SVRDDC KSC195-170200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 819 PM CDT TUE MAY 16 1995 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...SOUTHEASTERN TREGO COUNTY AT 818 PM CDT...DOPPLER RADAR INDICATED THAT A SEVERE THUNDERSTORM WAS 20 MILES SOUTH OF WAKEENEY AND WAS MOVING TO THE NORTHEAST AT 25 MPH. THIS DANGEROUS STORM WILL BE IN THE CEDAR BLUFF AREA BY 8 25 PM CDT. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PROzDUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:30 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 16, 3:30 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 329 PM CDT TUE MAY 16 1995 PROBLEM WILL BE TIMING THE ONSET OF SEVERE WEATHER. THE NGM AND ETA PROGS TRIED MOVING THE LOW OFF SOUTHERN CA ACROSS SAN DIEGO AND INTO NEVADA. HOWEVER...THIS LOW IS NEARLY VERTICALLY STACKED AT H3 AND H5. THIS RENDERS THE H5 AND LOWER LAYER PROGS SUSPECT. HOWEVER...MY 18Z SFC ANAL SHOWS A SFC LOW OVER SW KS AND THE TX/OK PANHANDLES. BASED ON THE PRESSURE CHANGE CHART...IT LOOKS REASONABLE TO MOVE THIS LOW SE OVER NW OKLAHOMA TONIGHT. IN OTHER WORDS...SINCE THIS MOVEMENT MATCHES WELL WITH THE AVN MODEL PROG VALID THIS EVENING...THE AVN APPEARS REASONABLE AT THE SFC. THUNDERSTORMS HAVE ALREADY FIRED UP OVER SOUTHWEST KANSAS. LOOKING AT THE SAT LOOPER...IT APPEARS THAT EASTERN COLORADO IS CLEARING OUT WHICH WILL PERMIT CAP BREAKING HEATING AND A START TO CONVECTIVE ACTIVITY THERE. LAST NIGHT...THE CONVECTIVE ACTIVITY OVER EASTERN COLORADO MOVED SLOWLY EASTWARD. DDC/S 18Z SPECIAL SOUNDING SHOWED LI OF -7. MODIFICATION TO REFLECT HIGHER TEMPS/DEW POINTS AT VARIOUS LEVELS RESULTED IN AN LI OF -11 AND GOOD CAPE. SO...INGREDIENTS ARE THERE FOR MAJOR SEVERE WX THRU WEDNESDAY MORNING. HOWEVER...THE HELICITY IS QUITE LOW...WHICH MEANS THAT TONIGHT/S SEVERE STORMS WILL BE MAINLY LARGE HAIL PRODUCERS...HEAVY RAINMAKERS AND GUST PRODUCERS. WITH RESPECT TO LAST NIGHT/S SEVERE WX...SEVERAL PEOPLE HERE AT DDC BROUHGT IN 2.5 INCH HAIL THAT HAD FALLEN ON THEIR LAWNS. MODELS HAVE BEEN RUNNING A BIT LOW ON TEMPS THE PAST SEVERAL DAYS. WITH PROJECTED MOVEMENT OF THE LOW TO EAST OF DDC/S CWA AND MORE NORTHERLY FLOW TOMORROW...IT IS RESONABLE TO EXPECT TEMPS TO DROP A BIT. THEREFORE...AM RECOMMENDING TEMPS CLOSER TO THE FMR MOS. BELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:54 PM CDT | Tornado Warning | DDC | Hodgeman | 22 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 35 min |
| May 16, 8:41 PM CDT | Tornado Warning | DDC | Hodgeman | 45 min |
| May 16, 8:41 PM CDT | Tornado Warning | DDC | Pawnee | 49 min |
| May 16, 9:29 PM CDT | Tornado Warning | DDC | Pawnee | 33 min |
| May 16, 10:37 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 53 min |
| May 16, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
| May 16, 11:06 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 54 min |
| May 16, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 28 min |
| May 16, 11:40 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 50 min |
| May 16, 11:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 32 min |
| May 16, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 43 min |
| May 16, 11:53 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 52 min |
| May 16, 11:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| May 17, 12:00 AM CDT | Tornado Warning | DDC | Scott | 45 min |
| May 17, 12:27 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 48 min |
| May 17, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 31 min |
| May 17, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| May 17, 1:05 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 40 min |
| May 17, 1:24 AM CDT | Tornado Warning | DDC | Finney, Gray | 32 min |
| May 17, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 44 min |
| May 17, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 21 min |
| May 17, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 35 min |
| May 17, 2:42 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 30 min |
| May 17, 5:16 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.